South Dakota, 2016Damaging Winds in South Dakota, September 4, 2016
September 4, 2016 · NWS FSD · 4 events in 4 counties and zones
Thunderstorms producing damaging winds affected part of southeast South Dakota, from the Missouri River to near Sioux Falls, around midnight between September 4th and 5th. The winds produced considerable damage at Springfield in Bon Homme County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms producing damaging winds affected part of southeast South Dakota, from the Missouri River to near Sioux Falls, around midnight between September 4th and 5th. The winds produced considerable damage at Springfield in Bon Homme County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 4, 5:17 PM CST, 5 hours 54 minutes earlier.
Area forecast discussion, Sep 4, 5:17 PM CST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
617 PM CDT SUN SEP 4 2016
.SHORT TERM...(This evening through Monday)
Issued at 311 PM CDT Sun Sep 4 2016
Water vapor depicts strong wave pivoting through eastern Wyoming as
of 20 Z. As this wave lifts off to the north and east, expect
convection to develop and organize into convective clusters across
western South Dakota. Expect a relatively quiet evening across the
area, as stratus builds in from the south. After 03z, CAM models
suggest convection approaching western fringes of the forecast area.
Modest speed shear through the depth of the troposphere should allow
for at least a few severe reports, but inverted V sounding is not as
pronounced in our area as it is further to the west within the
enhanced risk. With moderate speed shear, went ahead and increased
hail size for south central south dakota but still think this will
be primarily a wind event. Stability of the lowest 10K feet
increases as one goes east across the forecast area so expect
convective cluster to gradually run out of steams and remain non
severe mainly east of I-29.
On Monday, great severe weather set up with strong surface heating
throughout the day ahead of stationary boundary across central South
Dakota. Will have to keep a close eye on any potentially lingering
outflow boundaries for convective potential later in the day. Strong
surface heating with moisture pooling will result in surface based
CAPE of 3-4 J/KG. The problem is the strong cap across the region.
Both the NAM and the GFS suggest capping inversion will be strong
enough prevent widespread convective potential, and have therefore
limited pops through the afternoon hours to a slight chance. With
that said, if something is able to get going, it would likely be
severe with strong instability and 0-6km bulk shear vectors of 45-50
knots. Within the vicinity of boundaries, appears as though 0-1 km
bulk shear would be 15-20 knots, so certainly would not rule out a
tornado or two if the cap is able to break (which seems to be a big
if).
.LONG TERM...(Monday night through Sunday)
Issued at 311 PM CDT Sun Sep 4 2016
Rather active weather pattern continue to dominate the medium range
forecast, with slightly calmer weather arriving for the extended
portions of the forecast.
Monday evening will feature the next risk for strong to severe
storms, as a frontal boundary remains stretched across the CWA.
As mentioned earlier in this discussion, capping remains strong
for the majority of the daytime hours and forcing rather minimal
which should prevent much in the way of convection prior to 00z.
However, once the evening arrives, the low- level jet should ramp
up rather quickly and become collocated with an an increasing push
by cooler boundary later temperatures. The most likely scenario is
a narrow window for surface based convection along the boundary,
before general storm motion would provide a tendency toward
convection becoming more elevated. Nevertheless, buoyancy and
shear parameters would suggest a hail and damaging wind potential.
With the LLJ increasing 0-1km winds, would not rule out an
isolated tornado on the initial development stages of storms. The
low level jet may continue to propagate storms through much of the
overnight hours and into Tuesday morning. My biggest concern into
Tuesday morning would be with training storms and the potential
for locally heavy rainfall.
By Tuesday afternoon, considerable uncertainty will rule the
forecast, as convection most likely determines the locations of sfc
boundaries and focal points for convection in the afternoon/evening.
Latest guidance continues to hint at one potential focal point
across portions of northern Nebraska and Iowa and adjacent areas of
South Dakota and Minnesota. The west to east orientation of the
boundary and copious moisture transport over the front would point
to another risk for locally heavy rainfall Tuesday night into
Wednesday, preceded by a risk for severe weather early on the onset
of storms.
Drier air looks to advect into the area for Wednesday night and
Thursday, although the risk for rain will already return to the
forecast by late Thursday night into Friday as a larger trough
swings through the Northern Plains. Next weekend looks increasingly
drier, with temperatures trying to moderate back above seasonal
normals.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 616 PM CDT Sun Sep 4 2016
MVFR to low end VFR ceilings will be likely through the evening
ahead of the potential for thunderstorms. As the thunderstorms
sweep through the MVFR and IFR ceilings will likely be confined to
areas along and north of highway 14.
&&
.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...BT
LONG TERM...Dux
AVIATION...08
Hazardous weather outlook, Sep 4, 11:54 AM CST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1254 PM CDT SUN SEP 4 2016
SDZ038-050-052-053-057>059-063-064-051030-
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-
1254 PM CDT SUN SEP 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL DEVELOP IN CENTRAL SOUTH DAKOTA AND SHIFT EAST
OVERNIGHT. SEVERE STORMS WITH HAIL TO PING PONG BALL SIZE AND WIND
GUSTS TO 70 MPH ARE POSSIBLE. STORMS WILL ALSO BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER ROUND OF STORMS MAY AFFECT THE AREA MONDAY NIGHT...WITH
ISOLATED STRONG TO SEVERE STORMS AGAIN POSSIBLE DURING THE
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE FROM 9 PM TO 12 AM THIS EVENING.
IAZ001-MNZ071-072-080-081-089-097-098-SDZ039-040-054>056-060>062-
065>070-051030-
LYON IA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-PIPESTONE-
ROCK-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA-
HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-
1254 PM CDT SUN SEP 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED NON-SEVERE STORMS WILL MOVE ACROSS AREAS EAST OF
INTERSTATE 29 THIS MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED
TO DEVELOP THIS EVENING THROUGH TONIGHT. STRONG TO SEVERE STORMS
WITH WIND GUSTS TO 65 MPH AND SMALL HAIL WILL BE POSSIBLE...MAINLY
WEST OF INTERSTATE 29. STORMS WILL ALSO BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED TO SCATTERED SEVERE STORMS WITH LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE MONDAY EVENING AND MONDAY NIGHT.
THUNDERSTORM CHANCES WILL PERSIST ACROSS THE AREA TUESDAY THROUGH
WEDNESDAY. THE RISK OF SEVERE WEATHER DURING THIS TIME APPEARS
LOW...HOWEVER LOCALLY HEAVY RAIN WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE FROM 11 PM TO 3 AM TONIGHT.
IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-
051030-
OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-JACKSON-DIXON-DAKOTA-UNION-
1254 PM CDT SUN SEP 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED NON-SEVERE STORMS WILL MOVE ACROSS THE AREA THIS
MORNING. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT.
THE RISK OF SEVERE WEATHER TONIGHT IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED THUNDERSTORMS MAY LINGER INTO EARLY MONDAY MORNING. THE
RISK OF SEVERE STORMS WITH THIS EARLY MORNING ACTIVITY IS LOW.
HOWEVER...ISOLATED SEVERE STORMS WITH DAMAGING WINDS AND LOCALLY
HEAVY RAIN WILL BE POSSIBLE LATE MONDAY EVENING AND MONDAY NIGHT.
THE CHANCE OF STRONG TO SEVERE STORMS...ALONG WITH A POTENTIAL
FOR ADDITIONAL LOCALLY HEAVY RAIN...WILL PERSIST INTO TUESDAY AND
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
Thunderstorm Wind, Minnehaha
- When
- September 4, 11:11 PM CST
- Where
- Minnehaha County, 0.69 mi N of Buffalo Trading Post
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.790, -97.070
Thunderstorm winds caused tree damage, including up to 6 inch diameter branches blown down.
Thunderstorm Wind, Bon Homme
- When
- September 4, 11:15 PM CST
- Where
- Bon Homme County, 0.55 mi WNW of Springfield to 1.13 mi W of Springfield
- Measured
- 96 kt (110 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.853, -97.890
Thunderstorm winds destroyed about 6 houses, severely damaged several other houses and shops, destroyed or damaged several unattached garages, destroyed farm outbuildings and other farm structures, caused widespread tree damage, including numerous trees blown down, moved a large boat 25 yards from a parked position, damaging the boat, and damaged or destroyed outdoor furniture.
Thunderstorm Wind, Yankton
- When
- September 4, 11:45 PM CST
- Where
- Yankton County, 0.69 mi S of (Ykn)chan Gurney Arp
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.910, -97.380
Thunderstorm Wind, Turner
- When
- September 4, 11:51 PM CST
- Where
- Turner County, 0.5 mi E of Irene
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 43.080, -97.160
Thunderstorm winds caused widespread tree damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, September 4, 2016$217,000 · 1 in hail · 5 events
- Damaging Winds in Colorado, September 4, 2016$50,000 · 83 kt wind · 5 events
- Flash Flooding and Hail in Kansas, September 4, 2016$32,000 · 1.75 in hail · 12 events
- Tornado and Hail in Wyoming, September 4, 2016$1,000 · EF1 · 3 events
- Tornado and Hail in Nebraska, September 4, 2016EF0 · 13 events
- Hail and Damaging Winds in Nebraska, September 4 to 5, 20161.75 in hail · 13 events
- Hail in Nebraska, September 4, 20163 in hail · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 4, 20166 events
- Hail in Colorado, September 4, 20161.75 in hail · 6 events
- Hail and Damaging Winds in South Dakota, September 4, 20161.75 in hail · 5 events
- Damaging Winds in South Dakota, September 4, 201658 kt wind · 5 events
- Flash Flood and Hail in North Dakota, September 4 to 5, 20161.5 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657092, 657094, 657792, 657798.